DAWN Winter School

Europe/Copenhagen
Zoom Webinar (online)

Zoom Webinar

online

send us an email if you haven't received the instruction to connect by February 5th
Francesco VALENTINO (Niels Bohr Institute - University of Copenhagen) , Iary DAVIDZON (NBI/Cosmic Dawn Center)
Description

Photo by Gabe Brammer

Astrophysics still requires a large amount of practical knowledge in order to carry out compelling research, either from an observational or theoretical  perspective. There are many cutting-edge concepts and "tricks of the trade" that are often overlooked in university classes, despite being crucial to perform (or at least have a critical understanding of) state-of-the-art studies. For example: How galaxy properties are measured nowadays? And how to judge the reliability of the estimates in a certain paper? What are the caveats one should be aware of, before using the results of a cosmological simulation? And how to download the right information from the data base?

Besides that, there are fundamental soft skills to write convincing proposals, increase the impact of a paper, make a code easily re-usable by other scientists... Despite their importance, most of the students acquire these skills rather casually, e.g. from internet websites or during informal conversations with colleagues. 

The DAWN Winter School aims at addressing these "off-the-textbook" topics in a structured way, making the students' learning curve less steep. Being conceived for astrophysicists at the very beginning of their journey, it will also be the occasion to discuss promising research perspectives with the next-generation facilities, along with potential career developments. 

Since this event is organized by the Cosmic DAWN Center, emphasis will be placed on topics related to galaxy formation and evolution in the early universe. However, students from any discipline may attend the last two days, which will be dedicated to the soft skill that are useful also outside Astrophysics. See the scheduled lectures and hands-on tutorials will be available at this link.

The activities have been originally conceived for students in their last year of MSc and those who just enrolled in a PhD programme. Nonetheless, more senior students and researchers are also very welcome to join! More details can be found in the Scientific and Didactic Rationale.

The Winter School will be fully online, from February 7th to 11th, 2022. There is no limitation to the number of slots for virtual participation. In the FAQ page you will find the latest updates regarding Zoom attendance and other issues.

 


International lecturers:

 

Lecturers and tutors from DAWN, Niels Bohr Institute, DTU:

 

SOC & LOC:

  • Francesco Valentino (DAWN/University of Copenhagen, chair)
  • Iary Davidzon (DAWN/University of Copenhagen, co-chair)
  • Georgios Magdis (DAWN/Danish Technical University)
  • et al.

 

We acknowledge support from IDA – Instrumentcenter for Dansk Astrofysik, the Niels Bohr Institute Fund, the Danish National Research Foundation through grant No. 140, and from the European Union’s Horizon 2020 research and innovation programme under the Marie Skłodowska-Curie grant agreement No. 896225. Photo by Gabe Brammer (all rights reserved)

 

Surveys
In preparation for the online event
    • 9:00 AM 9:30 AM
      Webinar open for connection 30m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th

      From this time on, you can connect to the Zoom Webinar.
      If you successfully registered but haven't received the instruction to connect, please send us an email.

    • 9:30 AM 9:40 AM
      Welcome speech 10m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th

      A brief introduction by the Director of the Cosmic DAWN Center.

      The organizers will also provide some information about the virtual infrastructure and the guidelines of this event.

      Speakers: Francesco VALENTINO (Niels Bohr Institute - University of Copenhagen) , Dr Iary DAVIDZON (NBI/Cosmic Dawn Center) , Sune TOFT (DAWN)
    • 9:40 AM 11:00 AM
      Galaxy physical properties from spectral/SED fitting 1h 20m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Emma CURTIS-LAKE
    • 11:20 AM 12:30 PM
      BAGPIPES tutorial 1h 10m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th

      For this tutorial we will use Google Colab

      Before the beginning
      - .

      Speaker: Adam CARNALL
    • 1:30 PM 2:50 PM
      Cosmological galaxy simulations 1h 20m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Annalisa PILLEPICH
    • 3:10 PM 4:20 PM
      Illustris-TNG tutorial 1h 10m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th

      For this tutorial we will use TNG JupyterLab. Since it may take some time to set up your TNG account we strongly recommend to take the following actions at least 5 days before the Winter School starts.

      Analyzing a large cosmological simulation like Illustris-TNG is often very expensive in terms of memory storage and computational power. Given the large number of students attending our Winter School, there is the possibility that this tutorial may overload the system JupyterLab. If this happens, we will modify/replace part of the "live demo" e.g. asking the participants not to engage the system all at the same time.

      Your to-do list before the beginning

      1. register at https://www.tng-project.org/users/register/, being sure to use the same email address you used to register to the Winter School, and write "DAWN Winter School" in the Location box.

      2. request access to https://www.tng-project.org/data/lab/ with the TNG credentials created in step 1.

      3. [optional] after your request is approved, you can log in and launch the TNG JupyterLab (e.g., you can have a look to this quick demo).

      Speaker: Mohammadreza AYROMLOU (Heidelberg University)
    • 4:30 PM 5:00 PM
      Wrap-up discussion 30m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
    • 9:00 AM 9:30 AM
      Webinar open for connection 30m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th

      From this time on, you can connect to the Zoom Webinar.
      If you successfully registered but haven't received the instruction to connect, please send us an email.

    • 9:30 AM 10:50 AM
      Galaxy spectra 1h 20m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Lise CHRISTENSEN
    • 11:10 AM 12:20 PM
      Spectral analysis tools tutorial 1h 10m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Kasper HEINTZ (University of Iceland)
    • 1:30 PM 2:50 PM
      Photometry and Photometric redshift 1h 20m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Gabriel BRAMMER (Cosmic Dawn Center, NBI, KU)
    • 3:10 PM 4:20 PM
      EAZY tutorial 1h 10m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speakers: Clara GIMÉNEZ ARTEAGA, Katriona GOULD
    • 4:30 PM 5:00 PM
      Wrap-up discussion 30m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
    • 9:00 AM 9:30 AM
      Webinar open for connection 30m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th

      From this time on, you can connect to the Zoom Webinar.
      If you successfully registered but haven't received the instruction to connect, please send us an email.

    • 9:30 AM 10:40 AM
      Galaxy gas and dust 1h 10m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th

      This lecture is divided in two parts:
      Prof. Magdis will talk about gas content in galaxies and how to measure gas mass.
      Prof. Greve will discuss modeling of photo-dissociation regions (PDR) and iterstellar medium (ISM) diagnostics.

      Speakers: Georgios MAGDIS, Thomas GREVE (UCL)
    • 11:00 AM 12:20 PM
      Present and Future of Interferometry 1h 20m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Fabian WALTER
    • 1:30 PM 2:50 PM
      Zoom-in Hydrodynamical Simulations 1h 20m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Freeke VAN DE VOORT
    • 3:20 PM 4:20 PM
      Machine Learning: not all that glitters is gold 1h Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Tom CHARNOCK
    • 4:30 PM 5:00 PM
      Wrap-up discussion 30m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
    • 9:00 AM 9:30 AM
      Webinar open for connection 30m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th

      From this time on, you can connect to the Zoom Webinar.
      If you successfully registered but haven't received the instruction to connect, please send us an email.

    • 9:30 AM 10:30 AM
      Tools for sharing your code and basics of cloud computing 1h Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th

      We will mainly discuss the use of GitHub and Binder to make software more accessible to the astro-community (and beyond).
      We might try an interactive example of multi-user code development (repository "fork" and "push request"). In that case, it would be helpful (but not mandatory) if you have a GitHub account already in place.

      Speakers: Gabriel BRAMMER (Cosmic Dawn Center, NBI, KU) , Iary DAVIDZON (NBI/Cosmic Dawn Center)
    • 11:00 AM 12:00 PM
      Writing grant/fellowship applications 1h Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Christa GALL (Dark Cosmology Centre)
    • 1:30 PM 2:30 PM
      Writing telescope proposals 1h Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Prof. Johan FYNBO (Dark Cosmology Centre, Niels Bohr Institute, Copenhagen University)
    • 2:50 PM 3:50 PM
      Connections between Academia and Industry 1h Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Desiree DELLA MONICA FERREIRA
    • 4:10 PM 5:00 PM
      peer-to-peer open discussion 50m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
    • 9:00 AM 9:30 AM
      Zoom Meeting Room open for connection 30m Zoom

      Zoom

      online

      From this time on, you can connect to the Zoom Meeting Room that we will use today.
      If you successfully registered but haven't received the instruction to connect, please send us an email.

    • 9:30 AM 12:30 PM
      Cope with stress, and work-life balance during a PhD 3h Zoom Meeting Room

      Zoom Meeting Room

      online

      Stress has become part of most students’ academic life. Research shows that approximately one third of PhD students sometimes feel worn out and that their work takes up so much time and energy that it affects their private life. But it does not have to be like that!

      By attending the workshop, you will become aware of your own indicators and causes of stress, and gain insights to how to build a repertoire of stress prevention strategies to obtain a batter work-life balance.

      After attending the workshop, you can:
       Identify your own stress indicators and know when to act on them
       Be aware of the causes of stress
       Build a repertoire of stress preventions strategies
       Identify your life values and plan accordingly to embrace a work-life balance

      These 3 hours include work in groups (Zoom breakout rooms) and active feedback from the audience. Sensitive/personal matters may be discussed, therefore this seminar will not be recorded.

      To gain the best experience of the workshop we recommend that you join from a computer or device that can handle download of exercise sheets to write in and interaction on the Mural platform.

      Speaker: Liv GISH
    • 2:00 PM 3:20 PM
      FAIR principles and Open Science 1h 20m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th
      Speaker: Michel DUMONTIER
    • 3:20 PM 4:00 PM
      Final thoughts and goodbye 40m Zoom Webinar

      Zoom Webinar

      online

      send us an email if you haven't received the instruction to connect by February 5th